Alert archive / Hawaii / Flash Flood Warnings in 2014

Flash Flood Warning 2, NWS Honolulu, HI

January 5, 2014Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jan 5, 2014, 11:26 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 5, 2014, 11:26 PM HST (09:26 UTC)
Expired
Jan 6, 2014, 2:30 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 34 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 9.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2014-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2014-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

850 
WGHW50 PHFO 060926
FFWHFO
HIC001-061230-
/O.NEW.PHFO.FF.W.0002.140106T0926Z-140106T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1126 PM HST SUN JAN 5 2014

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 230 AM HST

* AT 1118 PM HST...RADAR SHOWED HEAVY RAIN IN A THUNDERSTORM NEAR 
  OOKALA...OR ABOUT 26 MILES NORTHWEST OF HILO. RADAR ESTIMATED 
  RAINFALL RATES WERE IN EXCESS OF 3 INCHES PER HOUR IN THIS AREA. 
  THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAIPIO VALLEY...PAAUILO AND HONOKAA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 230 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2021 15567 1996 15503 1987 15520 2007 15571

$$
HOUSTON
1 follow-up statement
929 
WGHW70 PHFO 061134
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
134 AM HST MON JAN 6 2014

HIC001-061144-
/O.CAN.PHFO.FF.W.0002.000000T0000Z-140106T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
134 AM HST MON JAN 6 2014

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF HAWAII IN
HAWAII COUNTY...

WEATHER RADAR SHOWED THAT THE HEAVY RAINS HAVE ENDED. THEREFORE... 
THE FLASH FLOOD WARNING IS CANCELLED.

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR A FEW MORE HOURS.

LAT...LON 2021 15567 1996 15503 1987 15520 2007 15571

$$

HOUSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 5, 8:30 PM HST, 2 hours 56 minutes earlier.

Area forecast discussion, Jan 5, 8:30 PM HST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST SUN JAN 5 2014

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL BRING UNSTABLE ATMOSPHERIC CONDITIONS
WITH LOCALLY HEAVY RAINFALL AND THUNDERSTORMS OVER THE MAIN HAWAIIAN
ISLAND CHAIN THROUGH MONDAY. THE UPPER LEVEL SYSTEM WILL LINGER JUST
EAST OF THE BIG ISLAND INTO MID-WEEK...WHICH WILL MAINTAIN UNSTABLE
CONDITIONS MAINLY OVER THE EASTERN END OF THE STATE INTO WEDNESDAY.
LINGERING LOW-LEVEL MOISTURE WILL ALLOW AN INCREASE IN WINDWARD AND
MAUKA SHOWERS ACROSS THE STATE DURING THE SECOND HALF OF THIS WEEK.

&&

.DISCUSSION...
AN UPPER LEVEL TROUGH JUST NORTH OF THE MAIN HAWAIIAN ISLANDS IS
DIGGING TOWARD THE EAST SOUTHEAST AT 25 TO 30 MPH. THE UNUSUALLY
COLD TEMPERATURES ALOFT AND DYNAMIC LIFT ASSOCIATED WITH THE UPPER
LEVEL TROUGH HAS CAUSED THE ATMOSPHERE TO BECOME UNSTABLE THIS
EVENING. HOWEVER...SATELLITE DERIVED PRECIPITABLE WATER /PW/ VALUES
ARE WELL BELOW NORMAL ACROSS MOST OF THE AREA WEST OF THE BIG
ISLAND...WHERE PW VALUES ARE NEAR 1.3 INCHES. THE HIGHER MOISTURE IN
THE VICINITY OF THE BIG ISLAND IS ARE RELATED TO AN OLD FRONTAL
BOUNDARY LOCATED ABOUT 180 MILES SOUTHEAST OF HILO.

THE ISLANDS REMAIN SANDWICHED BETWEEN A SURFACE RIDGE LOCATED ABOUT
500 MILES NORTHWEST OF LIHUE AND THE FRONTAL BOUNDARY DESCRIBED
ABOVE. AS A RESULT...THE LOW-LEVEL FLOW ACROSS THE AREA CONTINUES TO
BE PRIMARILY FROM THE NORTHEAST.

SATELLITE IMAGERY AND RADAR REFLECTIVITY DATA SHOW ISOLATED
THUNDERSTORMS ACROSS THE ISLANDS AND COASTAL WATERS. THE HEAVIEST
RAINFALL HAS BEEN OVER THE KAU DISTRICT OF THE BIG ISLAND WHERE A
FLOOD ADVISORY WAS RECENTLY ISSUED. THIS PARTICULAR AREA OF HEAVY
RAIN APPEARS TO BE SHIFTING EASTWARD. ELSEWHERE...THE SHOWERS AND
THUNDERSTORMS ARE MOVING RATHER RAPIDLY...SO WE DO NOT ANTICIPATE
WIDE SPREAD HEAVY RAINFALL...ESPECIALLY WITH THE LIMITED MOISTURE
SUPPLY. NOTE THAT SMALL HAIL WAS REPORTED OVER PARTS OF THE WINDWARD
SIDE OF OAHU. BRIEF PERIODS OF LOCALLY HEAVY RAIN...LIGHTENING AND
GUSTY WINDS MAY OCCUR WITH SOME OF THESE THUNDERSTORMS TONIGHT AND
MONDAY.

THE FORECAST MODELS REMAIN IN GOOD AGREEMENT THAT THE UPPER LEVEL
TROUGH WILL STALL A FEW HUNDRED MILES TO THE EAST NORTHEAST OF THE
BIG ISLAND MONDAY NIGHT. AN UPPER LEVEL LOW IS EXPECTED TO FORM
WITHIN THIS AREA OF COLD TEMPERATURES ALOFT. AS A RESULT OF THE
CLOSE PROXIMITY OF THIS SYSTEM...A SLIGHT CHANCE OF THUNDERSTORMS IS
IN THE FORECAST FOR MOST AREAS OF THE ALOHA STATE THROUGH MONDAY.
WITH THE UPPER LEVEL LOW LINGERING NEAR THE BIG ISLAND...THE THREAT
OF THUNDERSTORMS WILL CONTINUE OVER THE EASTERN END OF THE STATE
INTO MID-WEEK.

THE MODELS SHOW THE UPPER LEVEL LOW IS EXPECTED TO WEAKEN SLIGHTLY
AS IT DRIFTS WESTWARD CLOSER TO THE STATE WEDNESDAY. AT THE SURFACE
A WEAK TROUGH...WHICH MAY BE THE REMNANTS OF THE OLD FRONTAL
BOUNDARY TO THE EAST OF THE BIG ISLAND...IS ALSO EXPECTED TO MOVE
SLOWLY WESTWARD OVER THE ISLANDS. THIS FEATURE WILL LIKELY DRAG THE
REMNANT MOISTURE OVER THE ISLANDS FROM THE EAST. THIS WILL LIKELY
INCREASE THE SHOWER MAINLY OVER WINDWARD AND MAUKA AREAS.

LATER IN THE WEEK ANOTHER UPPER LEVEL TROUGH IS FORECAST TO DIG DOWN
TO A POSITION WEST NORTHWEST OF KAUAI. THIS FEATURE WILL ONCE AGAIN
DESTABILIZE THE ATMOSPHERE OVER PARTS OF THE STATE. THEREFORE...WE
MAY SEE MORE WIDESPREAD RAINFALL NEXT WEEKEND. STAY TUNED FOR MORE
DETAILS AS WE APPROACH THE WEEKEND.

&&

.MARINE...
A SMALL CRAFT ADVISORY /SCA/ REMAINS IN EFFECT FOR ALL HAWAIIAN
WATERS. THIS IS PRIMARILY DUE TO ELEVATED SEAS. HOWEVER...THE SCA IS
ALSO IN EFFECT FOR STRONG WINDS IN THE TYPICALLY WINDY WATERS
ADJACENT TO THE ISLANDS OF MAUI COUNTY AND THE BIG ISLAND. THE SEAS
ARE EXPECTED TO DIMINISH BE EARLY MONDAY MORNING...THE SCA
CONDITIONS ARE EXPECTED TO CONTINUE OVER THE TYPICALLY WINDY WATERS
FOR A FEW MORE DAYS.

THE CURRENT LARGE NORTH SWELL WILL CONTINUE TO GRADUALLY DIMINISH
TONIGHT. THE HIGH SURF ADVISORY REMAINS IN EFFECT FOR MOST NORTH
FACING SHORES THROUGH EARLY MONDAY MORNING. ALSO...THIS NORTH SWELL
MAY PRODUCE MODERATE HARBOR SURGES WITH LARGE BREAKING WAVES
POSSIBLE IN THE ENTRANCES AT THE KAHULUI AND HILO HARBORS.
THEREFORE...A MARINE WEATHER STATEMENT HAS BEEN ISSUED TO HIGHLIGHT
THE POTENTIAL FOR PROBLEMS AT THESE NORTH FACING HARBORS.

THERE WILL BE A SERIES OF LARGE NORTHWEST SWELLS LATER THIS WEEK.
THESE SWELLS WILL LIKELY BOOST SURF HEIGHTS NEAR OR ABOVE THE HIGH
SURF ADVISORY THRESHOLDS ALONG NORTH AND WEST FACING SHORELINES OF
THE SMALLER ISLANDS FROM MONDAY NIGHT INTO TUESDAY...AND WEDNESDAY
NIGHT INTO THURSDAY.

&&

.AVIATION...
SCT-FQNT TS ARE MOVING SE 10-15KT ACROSS THE ENTIRE FA THROUGH THE
PD. MVFR/IFR VIS AND CB TOPS FL300-400 AND FQNT LTG THE STRONGEST
CELLS. AWAY FROM ANY CONVECTION MAINLY VFR SHOULD PREVAIL. THE 06
TAFS ARE MOSTLY VFR HOWEVER STRAY STORMS MAY PRODUCE SHORT LIVED
MVFR/IFR OBS AT SOME TERMINALS.

THE UPPER LOW IN THE AREA IS PRODUCING MOD CHOP ALOFT DUE TO THE
STRONG LIFT ITS PRODUCING. SO TURB AWAY FROM ANY STORMS IS ALSO
POSSIBLE. SIGMET SIERRA IS IN EFFECT FOR TS OVER THE LOCAL FA AND
MAY SPREAD EWD AS WELL. AIRMET ZULU FOR ICING IS ALSO POSTED AND
OVERLAPS THE SIGMET. FQNT UPDATES TO THE TAFS/AIRMETS/FA ARE LIKELY
TONIGHT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST MONDAY FOR FOR NORTH AND WEST
FACING SHORES OF NIIHAU...KAUAI...OAHU AND MOLOKAI...AND FOR NORTH
FACING SHORES OF MAUI AND THE BIG ISLAND.

SMALL CRAFT ADVISORY THROUGH 6 PM HST MONDAY FOR MAALAEA BAY...THE
WATERS SOUTH OF THE BIG ISLAND...AND THE PAILOLO AND ALENUIHAHA
CHANNELS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST MONDAY FOR ALL REMAINING
HAWAIIAN WATERS.

&&

DISCUSSION/MARINE...HOUSTON
AVIATION...DEJESUS

In the hours before

Special weather statement, Jan 5, 6:49 PM HST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
649 PM HST SUN JAN 5 2014

HIZ001>028-060700-
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-
MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT-KONA-
SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-BIG ISLAND SUMMITS-
649 PM HST SUN JAN 5 2014

SCATTERED THUNDERSTORMS WILL AFFECT THE STATE TONIGHT. STORMS ARE
MOVING TOWARDS THE SOUTHEAST AROUND 10 TO 15 MPH. EXPECT FREQUENT
DANGEROUS LIGHTNING...SMALL HAIL AND LOCALLY HEAVY RAIN WITH THE
STRONGEST STORMS.

DEJESUS
Special weather statement, Jan 5, 8:46 PM HST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
846 PM HST SUN JAN 5 2014

HIZ001>028-060900-
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-
MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT-KONA-
SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-BIG ISLAND SUMMITS-
846 PM HST SUN JAN 5 2014

SCATTERED THUNDERSTORMS WILL AFFECT THE STATE TONIGHT. STORMS ARE
MOVING TOWARDS THE SOUTHEAST AROUND 10 TO 15 MPH. EXPECT FREQUENT
DANGEROUS LIGHTNING...SMALL HAIL AND LOCALLY HEAVY RAIN WITH THE
STRONGEST STORMS.

DEJESUS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 6:33 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Jan 5, 10:46 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.